Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 1, 2005
Question from Ohio, USA:
Last night, my eight year old daughter, who has had diabetes for two and a half years, had a seizure. We checked her sugar at 9:00 p.m. and it was 84 mg/dl [4.7 mmol/L] so she ate a banana. She went on up to bed. She always lays with her dad until she falls asleep. At 11:00, my husband yelled down the stairs at me that she was in shock. I ran up and she was seizing. I tried to check her sugar but couldn't. I drew up the glucagon and gave it to her. After she calmed a little, her sugar was 34 mg/dl [1.9 mmol/L]. I guess my question is, what if her sugar had been high and not low? After I gave the glucagon, my husband yelled, "I can't believe you gave that not knowing what her sugar was." This is the first and,hopefully, last time this has happened. Also, it scares me to death because, what if she had dropped after I put her into her own bed? Please give me all the information you can on this. Is there any way to tell whether they are high or low if seizing like that?
A child with diabetes will rarely, if at all, have a seizure from TOO HIGH a blood glucose. Therefore, when in doubt, if there is no obvious other issue (head trauma, fever), then it is preferred that you give the glucagon. Ideally, you would get a drop of blood before the glucagon was given and during the seizure. But, the first seizure, and probably any potential subsequent ones, are scary as can be so it’s hard to think straight.
That’s one of the reasons that patients and families with diabetes are put through a lot of rote procedures like checking blood glucose and assessing for ketones so often, so that the procedures become second nature.
If the glucose value AFTER the glucagon was 34 mg/dl [1.9 mmol/L], you can bet that the value was likely lower earlier.
A point of clarification that many patients and many doctors don’t really grasp: a seizure associated with a low blood glucose is actually perhaps more accurately reflecting the glucose level in the SPINAL FLUID. So, there is sometimes a bit of lag or discordance between the blood glucose level and the “seizure threshold.”
I hope this unfortunate and scary event does not cause you to allow your child’s glucoses to run high. It does emphasize the potential importance of a bedtime snack, especially depending upon the glucose level at bedtime and the routine insulin regimen.
If, after two and a half years, you have not had a review with your CDE staff about hypoglycemic reactions and glucagon, now is the time. It is also time to refill your glucagon shot.